South Dakota, 2022Hail in South Dakota, May 11, 2022
May 11, 2022 · NWS FSD · 5 events in 5 counties and zones
A cluster of early morning storms developed on the nose of steeper mid-level lapse rates and marginally strong elevated wind shear across far southeast South Dakota. Multicell convection produced spotty large hail moving into southwest Minnesota.
Every event with a place to put it. Tap one for its entry below.
- Tornadoes
- Tropical storms and surge
- Floods
- Wind
- Hail
- Winter weather
- Heat and drought
- Cold
- Fire, smoke and dust
- Marine and coastal
- Other
Open the live radar over this ground
- Deaths
- 0
- Injuries
- 0
- Property damage
- None recorded
- Crop damage
- $36,000
- Events
- 5
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
A cluster of early morning storms developed on the nose of steeper mid-level lapse rates and marginally strong elevated wind shear across far southeast South Dakota. Multicell convection produced spotty large hail moving into southwest Minnesota. During the afternoon, convection re-ignited near an advancing mesoscale convective vortex and moved northeast from eastern Nebraska into southwest Minnesota. With greater surface-based instability with a MLCAPE of 2000-3000 J/kg and deep-layer shear of 40-50 knots, storms quickly organized into a QLCS structure and produced hail up to ping-pong ball size, wind to 80 mph, and a few tornadoes across southwest Minnesota.
What forecasters said that day
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Sioux Falls, SD wrote its last area forecast discussion before the first event at May 11, 5:32 AM CST, 48 minutes earlier.
Area forecast discussion, May 11, 5:32 AM CST, 48 minutes before
AREA FORECAST DISCUSSION
National Weather Service Sioux Falls SD
632 AM CDT Wed May 11 2022
.SHORT TERM...(Today and Tonight)
Issued at 355 AM CDT Wed May 11 2022
The focus for the next 24 hour will be the severe weather threat.
Early this morning isolated thunderstorms have developed over
portions of northwestern Iowa and southwestern Minnesota. This is
in response to increasing warm air advection around 700 mb along
with increasing 700-500 mb lapse rates which are 8C/km. Warm
advection will continue into mid morning - primarily east of the
James River. While soundings show parcels located above 800 mb to
be capped near the Missouri River, this cap weakens as one moves
north. With 8 C/km lapse rates, even the limited moisture in the
EML will produce a couple of thunderstorms early this morning as
parcels originating around 700 mb have a CAPE around 300 J/kg.
Any storms that do form will spread northeast through the morning.
If storms are able to tap into the moisture at 850 mb or below,
then updraft will have access to CAPEs approaching 2000 J/kg. As a
result, there is a low (5%) probability that one or two storms
could produce marginally severe hail to 1 inch. These storms will
move northeast of the area by early afternoon.
Through the day a strong warm front will move north. This front is
currently located from north of OMA to near Ames, Iowa. With
increasing southerly flow ahead of developing cyclone, the warm
front will begin to move northwest. How fast the warm front moves
north is dependent on how widespread convection will be this
morning. The most likely solution is that only isolated convection
occurs. In that case, the front is expected to be near Hwy 20 by
18Z, I-90 by 21Z and Hwy 14 by 00Z. The lower probability solution
is that convection is more widespread this morning and outflow
reinforces the temperature gradient north of the warm front. In
that case, the warm front would not reach I-90 until 00Z. The
current forecast assumes a faster moving front. Following this
scenario, clouds ahead of the front will limit the temperature
rise much of the morning. as the front approaches and the surface
continues to warm, clouds will being to break up - initially near
the front and then north of the front. North of the boundary
temperatures will warm into the lower 80s while south of the
boundary, temperatures will warm into the lower to middle 90s. In
addition, moisture will pool along the warm front this afternoon
with dew points approaching 70 degrees by late this afternoon
around I90.
An upper wave/MCV over northern Texas is forecast by all models
to reach northeastern Nebraska by early this afternoon. Initially
a fairly strong cap will exist across the region. However, the
combination of an enhanced frontal circulation with the front and
synoptic scale ascent within the EML will act to weaken the cap.
Most CAMs show convective initiation by 20Z near the warm front
between Hwy 20 and I90. The MCV will be accompanied with a 500 mb
jetlet with winds of 50-60 kts. This will act to enhance the 0-6
km bulk shear to 40-50 kts along and north of the warm front. With
some CIN in place, expecting that storms will remain discrete for
at least a couple of hours. At least a couple of these storms are
likely to become supercellular - most likely along and north of
the warm front. Very large hail (up to 2.5 in) is possible with
any supercells given the MLCAPE of 2000-3000 J/kg and 700-500 mb
lapse rates over 8 C/km. Near the warm front, 0-1 km bulk shear
will be enhanced - perhaps over 20 kts by early evening. Any
supercell that is in the vicinity of the surface front will have
the potential to produce a tornado with the greatest threat over
southwestern Minnesota into east central South Dakota. DCAPEs over
1000 J/kg may also result in damaging wind gusts to 70 mph in the
RFD of any storms. The upper wave moves northeast of the area by
03Z as does the warm front and that should really decrease the
severe weather threat. A few additional storms may form but with
deep layer shear dropping to 20 kts south of the warm front and
increasing boundary layer stability, there will be little if any
severe threat with these storms.
Persons planning outdoor activities later this afternoon and
evening should have a way to obtain warnings should storms
approach.
.LONG TERM...(Thursday through Tuesday)
Issued at 355 AM CDT Wed May 11 2022
The long-term forecast will be focused on the severe threat for
Thursday afternoon and evening.
For much of Thursday, the forecast area will be in the warm
sector. This will suppress convection due to a strong cap in
place and a lack of any boundary to focus convective initiation.
But it will also allow the EML to become reestablished over the
area with 8-9 C/km lapse rate over most of the area by mid
afternoon. With 925 mb temps from 23-28 C, temperatures on
Thursday afternoon will rise into the upper 80s and lower 90s with
dew points expected to again rise into the middle to upper 60s.
As a result as a cold front moves into central South Dakota and
Nebraska by late afternoon, MLCAPEs of 2500-3500 J/kg are expected
across the area.
As the front approaches, a very strong upper level wave will move
into Nebraska and South Dakota accompanied by 100 kt 300 mb jet.
The eastern periphery of this jet will move east of the cold
front. This will allow 0-6 km bulk shear to increase near the cold
front to 35-45 kts. With the strong synoptic scale forcing for
ascent, convective initiation is expected between 21Z and 00Z. A
stronger cap would delay CI into early evening. Initial storms
could become supercellular while discrete and would have the
potential to produce up to golf ball size hail. An isolated
tornado is also possible given the 20 kt of 0-1 bulk shear.
However, storms are expected to quickly grow upscale given the
linear forcing of the front. This should limit the time any
supercell could produce a tornado. With the upscale growth, the
damaging wind threat will increase with the potential for 75 mph
wind gusts as the line organizes. The hail threat should decrease
but 1 to 1.25 inch hail could occur with stronger updrafts in the
line. 0-3 km bulk shear is less than 30 kts as storms move into MN
and IA so expectation is that this line could become cold pool
dominant. This should limit the potential for any QLCS tornadoes
to develop with the line although this cannot be completely ruled
out.
Storms are likely to move east of the area by midnight with any
trailing stratiform rain ending prior to dawn.
Much quieter and cooler weather is expected behind the cold front.
Highs from Friday into early next week will be near seasonal
normals in the upper 60s to mid 70s. The next chance for any
significant rain will not be until at least early next week.
&&
.AVIATION...(For the 12Z TAFS through 12Z Thursday morning)
Issued at 632 AM CDT Wed May 11 2022
A small cluster of storms has formed in northeastern Nebraska and
far southeastern South Dakota this morning. A few thunderstorms
may continue through the morning primarily from southeastern
South Dakota into southwestern Minnesota. The most likely TAF
location to be impacted is KFSD but with uncertainty still high on
weather storms will impact this area did not include in the TAF
at this time. Otherwise, MVFR ceilings are expected to continue
through the morning north of a warm front that will reach KSUX by
18Z, KFSD around 21Z and Hwy 14 by 00Z. With heating ceilings are
expected to lift to VFR in most locations after 18Z with the
possible exception of near Hwy 14. In addition to clouds, winds
will turn from east to south-southeast as the front approaches and
then moves north of the area. There will also be scattered
thunderstorms develop by 21Z between Hwy 20 and I-90 and these
will move north through the evening. Have included thunderstorms
at KFSD where the probability is highest. At this time, did not
include storms at KHON or KSUX due to the lower probability at
each location. Storms should move northeast of the area after 03Z
leaving VFR conditions. Strong southerly winds will continue
through the night.
There is the potential for LLWS overnight as a low-level jet up to
40 kts develops. With gusts up to 20 kts possible overnight, we
did not include LLWS in TAFs at this time although if surface
winds end up lighter than forecast, it will need to be included in
future forecasts.
&&
.FSD WATCHES/WARNINGS/ADVISORIES...
SD...NONE.
MN...NONE.
IA...NONE.
NE...NONE.
&&
SHORT TERM...Schumacher
LONG TERM...Schumacher
AVIATION...Schumacher
Hazardous weather outlook, May 11, 4:08 AM CST, 2 hours 12 minutes before
Hazardous Weather Outlook
National Weather Service Sioux Falls SD
508 AM CDT Wed May 11 2022
SDZ038-039-050-052>054-057>060-063>065-068-121015-
Beadle-Kingsbury-Gregory-Jerauld-Sanborn-Miner-Brule-Aurora-
Davison-Hanson-Charles Mix-Douglas-Hutchinson-Bon Homme-
508 AM CDT Wed May 11 2022
This Hazardous Weather Outlook is for portions of central South
Dakota, east central South Dakota, south central South Dakota,
and southeast South Dakota.
.DAY ONE...Today and Tonight
Isolated thunderstorms are possible this morning with the
potential of producing small hail.
Late this afternoon and evening, there is a chance for
thunderstorms. Storms would be capable of producing hail up to 2
inches in diameter and wind gusts to 60 mph. Isolated storms may
form after midnight but these storms will not be severe.
.DAYS TWO THROUGH SEVEN...Thursday through Tuesday
Very warm and humid conditions on Thursday afternoon will produce
heat indices from 90 to 95 degrees.
Thunderstorms are expected to develop in the late afternoon on
Thursday between the Missouri and James Rivers. Large hail up to
2 inches in diameter, wind gusts to 60 mph and an isolated tornado
will be possible in the late afternoon. As the storms move east,
damaging winds to 70 mph and hail to 1.5 inches in diameter will
be possible.
.SPOTTER INFORMATION STATEMENT...
Spotter activation is possible from 4 PM to 9 PM today.
IAZ001-MNZ071-072-080-081-089-090-097-098-SDZ040-055-056-061-062-
066-067-121015-
Lyon-Lincoln-Murray-Cottonwood-Nobles-Jackson-Pipestone-Rock-
Brookings-Lake-Moody-McCook-Minnehaha-Turner-
508 AM CDT Wed May 11 2022
This Hazardous Weather Outlook is for portions of northwest Iowa,
southwest Minnesota, east central South Dakota, and southeast
South Dakota.
.DAY ONE...Today and Tonight
A few thunderstorms are possible this morning. While most storms
will not be severe, an isolated storm may produce up to quarter
size hail.
Late this afternoon and evening, scattered thunderstorms are
expected to develop. Storms would be capable of producing hail up
to 2.5 inches in diameter and wind gusts to 70 mph. A tornado
will also be possible along and north of I-90. These storms should
move northeast of the area by 9 PM.
.DAYS TWO THROUGH SEVEN...Thursday through Tuesday
Very warm and humid conditions on Thursday afternoon will produce
heat indices from 90 to 95 degrees.
Thunderstorms are expected to develop in the late afternoon on
Thursday west of I-29. These storms will develop into a squall
line as they approach I-29 in the early evening. Hail up to 1.5
inches in diameter and wind gusts to 75 mph will be possible.
.SPOTTER INFORMATION STATEMENT...
Spotter activation is likely from 4 PM to 9 PM.
IAZ002-003-012>014-020>022-031-032-NEZ013-014-SDZ069>071-121015-
Osceola-Dickinson-Sioux-O'Brien-Clay-Plymouth-Cherokee-
Buena Vista-Woodbury-Ida-Dixon-Dakota-Yankton-Union-
508 AM CDT Wed May 11 2022
This Hazardous Weather Outlook is for portions of northwest Iowa,
west central Iowa, northeast Nebraska, and southeast South
Dakota.
.DAY ONE...Today and Tonight
Isolated thunderstorms are possible through mid morning. Hail up
to quarter size hail may occur with these storms.
Very warm and humid conditions are expected this afternoon with
heat indices in the mid to upper 90s.
Late this afternoon scattered thunderstorms are expected to
develop. Storms would be capable of producing hail up to 2.5
inches in diameter and wind gusts to 70 mph. An isolated tornado
is possible near the Minnesota and Iowa border. The storms are
expected to move north of the area by sunset.
.DAYS TWO THROUGH SEVEN...Thursday through Tuesday
Very warm and humid conditions on Thursday afternoon will produce
heat indices from 90 to 95 degrees.
Thunderstorms are expected to develop in the late afternoon on
Thursday west of I-29. These storms will develop into a squall
line as they approach I-29 in the early evening. Hail up to 1.5
inches in diameter and wind gusts to 75 mph will be possible.
.SPOTTER INFORMATION STATEMENT...
Spotter activation is likely from 3 PM to 8 PM.
Hail, Clay
- When
- May 11, 6:20 AM CST to 6:22 AM CST
- Where
- Clay County, 4.85 mi NW of Meckling
- Measured
- 1 in hail
- Crop damage
- $6,000
- Reported by
- Public
- Coordinates
- 42.874, -97.145
Crop damage is an estimate from insured losses. Information provided by the United States Department of Agriculture.
Hail, Yankton
- When
- May 11, 6:37 AM CST to 6:39 AM CST
- Where
- Yankton County, Talmo
- Measured
- 0.75 in hail
- Reported by
- Public
- Coordinates
- 43.020, -97.180
Hail, McCook
- When
- May 11, 8:45 AM CST to 8:47 AM CST
- Where
- McCook County, 6.27 mi SW of Salem
- Measured
- 1.75 in hail
- Crop damage
- $30,000
- Reported by
- Trained Spotter
- Coordinates
- 43.660, -97.460
Crop damage is an estimate from insured losses. Information provided by the United States Department of Agriculture.
Hail, Lake
- When
- May 11, 9:16 AM CST to 9:18 AM CST
- Where
- Lake County, 2.58 mi WSW of Smiths Park
- Measured
- 0.75 in hail
- Reported by
- Public
- Coordinates
- 43.920, -97.030
Hail, Hutchinson
- When
- May 11, 2:29 PM CST to 2:31 PM CST
- Where
- Hutchinson County, Freeman
- Measured
- 1.5 in hail
- Reported by
- Public
- Coordinates
- 43.350, -97.430
- Hail
- Hail three-quarters of an inch or larger, or smaller hail that caused damage, filed with the largest stone measured.
After NWS Directive 10-1605, the rules offices file Storm Data by.
- Tornadoes and Hail in Minnesota, May 11, 20221 death · $57,000 · EF1 · 29 events
- Wildfire in California, May 11 to 17, 2022$60 million · 1 event
- High Wind in Colorado, May 11, 20221 death · 70 kt wind · 4 events
- Tornadoes and Hail in Minnesota, May 11, 2022$854,000 · EF0 · 70 events
- Flooding and Hail in Michigan, May 11, 2022$2.6 million · 1 in hail · 6 events
- Hail in Minnesota, May 11, 2022$665,000 · 2.5 in hail · 12 events
- Hail and Damaging Winds in Kansas, May 11, 2022$37,000 · 1 in hail · 5 events
- Hail and Damaging Winds in South Dakota, May 11 to 12, 20221.75 in hail · 14 events
- Flash Flood and Hail in Illinois, May 11, 20221 injured · 1.25 in hail · 5 events
- Hail and Damaging Winds in South Dakota, May 11 to 12, 20221.75 in hail · 10 events
- Hail and Heavy Rain in Minnesota, May 11, 20222 in hail · 9 events
- Damaging Winds and High Wind in Oklahoma, May 11, 202260 kt wind · 8 events
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-10-01. Each event’s entry at NCEI: 1030030, 1030024, 1030025, 1030026, 1030027.